Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 21, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Jul 6, 2019, 4:43 PM EDT for 4 counties in New Hampshire; York County, Maine. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2019, 4:43 PM EDT (20:43 UTC)
- Expired
- Jul 6, 2019, 5:07 PM EDT
- In force
- 24 min
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties York County, ME, Belknap County, NH, Merrimack County, NH, Rockingham County, NH, Strafford County, NH
The radar
The Portland,ME radar (KGYX), 89 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 4:44 PM EDT | TSTM WND DMG | 2 Nne Sanford, ME | TREES AND WIRES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 6, 1:08 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 8.7 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 252 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 1261 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
022
WUUS51 KGYX 062043
SVRGYX
MEC031-NHC001-013-015-017-062145-
/O.NEW.KGYX.SV.W.0021.190706T2043Z-190706T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gray ME
443 PM EDT Sat Jul 6 2019
The National Weather Service in Gray Maine has issued a
* Severe Thunderstorm Warning for...
Southwestern York County in southwestern Maine...
Northern Rockingham County in southern New Hampshire...
Strafford County in central New Hampshire...
Southeastern Belknap County in central New Hampshire...
Southeastern Merrimack County in central New Hampshire...
* Until 545 PM EDT.
* At 443 PM EDT, a severe thunderstorm was located near Northwood,
moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Rochester, Portsmouth, Durham, Kittery, Alfred, Sanford, Northwood,
Dover, Hooksett, Somersworth, Kennebunk, Barrington, Berwick,
Farmington, Epping, Lebanon, Loudon, Alton, Barnstead and Epsom.
This includes the following highways...
Interstate 93 between mile markers 30 and 33.
Interstate 95 between mile markers 1 and 13.
Interstate 95 in New Hampshire between mile markers 11 and 16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Gray Maine.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4311 7153 4350 7125 4352 7104 4349 7102
4352 7098 4355 7060 4305 7064 4301 7068
TIME...MOT...LOC 2043Z 278DEG 26KT 4327 7117
HAIL...<.75IN
WIND...60MPH
$$
Legro1 follow-up statement
722
WWUS51 KGYX 062107
SVSGYX
Severe Weather Statement
National Weather Service Gray ME
507 PM EDT Sat Jul 6 2019
MEC031-NHC001-013-015-017-062117-
/O.CAN.KGYX.SV.W.0021.000000T0000Z-190706T2145Z/
York ME-Rockingham NH-Strafford NH-Belknap NH-Merrimack NH-
507 PM EDT Sat Jul 6 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN YORK...NORTHERN
ROCKINGHAM...STRAFFORD...SOUTHEASTERN BELKNAP AND SOUTHEASTERN
MERRIMACK COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
southwestern Maine...and southern and central New Hampshire.
LAT...LON 4311 7153 4350 7125 4352 7104 4349 7102
4352 7098 4355 7060 4305 7064 4301 7068
TIME...MOT...LOC 2107Z 278DEG 26KT 4324 7093
$$
LegroWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:39 PM EDT, 2 hours 4 minutes earlier.
Area forecast discussion, Jul 6, 2:39 PM EDT, 2 hours 4 minutes before
Area Forecast Discussion National Weather Service Gray ME 239 PM EDT Sat Jul 6 2019 .SYNOPSIS... Showers and thunderstorms wind down this evening are expected to develop along and ahead of it. Behind the front a cooler and drier air mass will follow. The pleasant weather will linger through the middle of the week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Ongoing line of thunderstorms accompanying a cold front will cross the area through evening. Ahead of this line dewpoints across the southern portion of the area are in the low 70s which combined with temperatures in the low 90s has resulted in heat index near 100F. A few regions of southern Maine will also see the heat index near 100F over the next few hours however with the short duration as the thunderstorms approach will not expand the heat advisory at this time. Thunderstorms along the cold front are forming a cohesive line which will continue to cross the region. Expect the severe threat for damaging winds to continue and increase slightly as the storms merge together and move into the warm humid airmass of the coastal plain. 16Z sounding from KGYX shows over 1800 J/kg of CAPE. While shear remains modest it is enough for a wind threat to persist through the next few hours. A flash flood threat will also continue through this afternoon as PWAT values around 2 inches and a very deep warm layer produce heavy rain rates. The front as a whole appears to be progressive but some training is still possible as more cells develop along the line. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/... As the cold front moves offshore this evening, the chance for precipitation will rapidly decrease over southern sections of Maine and New Hampshire. Overnight a westerly wind shift behind the front will usher in cooler and drier airmass. Despite this expect some valley fog to form as the moisture from the afternoon storms remains trapped in the low levels overnight. Sunday will see high pressure begin to build back into the region with a return to sunny skies. The westerly flow will continue which will keep the seabreeze from pushing much beyond the coastline. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... Mid-Long range models and ensembles hold on to progressive pattern though next week, with troughing early, ridging mid week and back to a trough at the end of the week. DEspite the progressive flow, and beyond initial trough early in the week, 850 MB temps are trending abv normal into next weekend. As far as precip chances it should be dry through Wednesday, with he best chance of SHRA/TSRA coming later Thu through Friday night, basically the end of the week, although fine tuning the actual 12-24 hour time frame will happen as we get closer. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... Short Term...Line of thunderstorms will cross the region impacting all terminals with brief periods of MVFR in thunderstorms with heavy rain. Conditions will clear to VFR behind the line but some IFR valley fog is possible in the Connecticut river valley. and continue into Sunday. Long Term...Mainly VFR Monday through Thu, however, the usual chance of valley fog by KHIE/KLEB will slowly increase as we move later in the period. && .MARINE... Short Term... Severe thunderstorm watch for the bays as a cold front will cross the waters this evening. After that westerly flow with high pressure building into the region. Long Term...Winds and seas expected to remain below SCA threshold Monday through Thursday. && .EQUIPMENT... The Concord, NH ASOS remains out of service. It is unknown when parts will be available to fix the system. During the outage, TAFs will continue to be issued for Concord without amendments scheduled. Climate data for Concord will also be affected, although backup sources may be used to fill in data after the fact. The Sugarloaf NWR transmitter will go off the air on Monday July 8th around noon. This will be an extended outage as the tower which was severely damaged in a storm this winter is rebuilt. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...None. NH...Heat Advisory until 5 PM EDT this afternoon for NHZ012-013. MARINE...None. && NEAR TERM...Curtis SHORT TERM...Curtis LONG TERM...Cempa
Hazardous weather outlook, Jul 6, 2:56 PM EDT, 1 hour 47 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 256 PM EDT Sat Jul 6 2019 NHZ012-013-071900- Eastern Hillsborough-Interior Rockingham- 256 PM EDT Sat Jul 6 2019 ...HEAT ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... ...SEVERE THUNDERSTORM WATCH 494 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southern New Hampshire. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Severe Thunderstorm Watch. Showers and thunderstorms are expected today. Beginning midday and continuing through early evening some of the storms may be severe, with damaging winds the main threat. Locally heavy downpours with urban and poor drainage flooding are also possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ151-153-MEZ007>009-012>014-018>028-NHZ001>011-014-015-071900- Penobscot Bay-Casco Bay-Northern Oxford-Northern Franklin- Central Somerset-Southern Oxford-Southern Franklin-Southern Somerset- Interior York-Interior Cumberland-Androscoggin-Kennebec- Interior Waldo-Coastal York-Coastal Cumberland-Sagadahoc-Lincoln- Knox-Coastal Waldo-Northern Coos-Southern Coos-Northern Grafton- Northern Carroll-Southern Grafton-Southern Carroll-Sullivan- Merrimack-Belknap-Strafford-Cheshire-Coastal Rockingham- Western And Central Hillsborough- 256 PM EDT Sat Jul 6 2019 ...SEVERE THUNDERSTORM WATCH 494 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for Atlantic coastal waters, Maine, south central Maine, southwest Maine, west central Maine, western Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Showers and thunderstorms are expected today. Beginning midday and continuing through early evening some of the storms may be severe, with damaging winds the main threat. Locally heavy downpours with urban and poor drainage flooding are also possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ150-152-154-071900- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 256 PM EDT Sat Jul 6 2019 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This Afternoon and Tonight. Showers and thunderstorms are expected this afternoon and evening. A few of the storms could be strong to severe, with gusty winds the main threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 6, 4:00 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Gray ME
400 PM EDT Sat Jul 6 2019
MEZ023-024-062030-
Coastal York-Coastal Cumberland-
400 PM EDT Sat Jul 6 2019
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL YORK AND SOUTH
CENTRAL CUMBERLAND COUNTIES...
At 359 PM EDT, a strong thunderstorm was located over Old Orchard
Beach, or near Biddeford, moving east at 25 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Portland, South Portland, Biddeford, Westbrook, Saco, Gorham, Cape
Elizabeth, Kennebunkport, Old Orchard Beach, Scarborough and Arundel.
This includes the following highways...
Interstate 295 between mile markers 1 and 4.
Interstate 95 between mile markers 29 and 46.
This also includes...
Fortunes Rock Beach, Higgins Beach, Crescent Beach State Park, and
Scarborough Beach State Park.
Peaks Island and Cushing Island.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4345 7058 4364 7045 4370 6986 4367 6986
4368 6993 4368 6999 4363 7000 4362 7005
4357 7010 4358 7016 4354 7016 4351 7020
4349 7033 4343 7029 4340 7035
TIME...MOT...LOC 1959Z 279DEG 22KT 4352 7036
LegroSpecial weather statement, Jul 6, 4:05 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Gray ME
405 PM EDT Sat Jul 6 2019
MEZ012-018>020-024-062045-
Southern Oxford-Androscoggin-Interior York-Interior
Cumberland-Coastal Cumberland-
405 PM EDT Sat Jul 6 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN YORK...
SOUTH CENTRAL OXFORD AND CENTRAL CUMBERLAND COUNTIES...
At 404 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles northeast of Gray to near Naples
to near Hiram. Movement was south at 20 mph. Strong wind gusts may
precede any rain or thunder.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Portland, Westbrook, Naples, Cumberland, Gorham, Falmouth, Buxton,
Freeport, Gray, Hollis, Hiram, Cornish, Raymond, Standish, Yarmouth,
Waterboro, Durham, Casco, Limington and Limerick.
This includes the following highways...
Interstate 295 between mile markers 10 and 18.
Interstate 95 between mile markers 51 and 70.
This also includes...
Sebago Lake, Douglas Mountain, and Mount Cutler.
Cousins Island.
LAT...LON 4374 7012 4367 7058 4358 7089 4385 7090
4395 7062 4399 7022
TIME...MOT...LOC 2004Z 353DEG 19KT 4398 7023 4392 7062 4385 7083
LegroLocal storm report, Jul 6, 4:07 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAY ME
407 PM EDT SAT JUL 06 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM TSTM WND DMG LEEDS 44.30N 70.12W
07/06/2019 ANDROSCOGGIN ME AMATEUR RADIO
TREES DOWN ON RIVER RD
&&
CORRECTED EVENT...FATALITIES...INJURIES
EVENT NUMBER GYX1903745
CKLocal storm report, Jul 6, 4:10 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
410 PM EDT SAT JUL 06 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM TSTM WND DMG ASHLAND 43.70N 71.63W
07/06/2019 GRAFTON NH AMATEUR RADIO
TREE DOWN ON RIVERSIDE DR
&&
EVENT NUMBER GYX1903747
CEMPALocal storm report, Jul 6, 4:12 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
412 PM EDT SAT JUL 06 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG SANDWICH 43.79N 71.41W
07/06/2019 CARROLL NH AMATEUR RADIO
TREE DOWN ON MASON RD
&&
EVENT NUMBER GYX1903748
CEMPASpecial weather statement, Jul 6, 4:19 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Gray ME
419 PM EDT Sat Jul 6 2019
MEZ018-NHZ006-008>010-062100-
Interior York-Merrimack-Belknap-Strafford-Southern Carroll-
419 PM EDT Sat Jul 6 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN YORK...
STRAFFORD...BELKNAP...EAST CENTRAL MERRIMACK AND SOUTHERN CARROLL
COUNTIES...
At 419 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles northwest of Wolfeboro to near
Loudon. Movement was east at 35 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Concord, Rochester, Laconia, Alfred, Ossipee, Northwood, Sanford,
Meredith, Moultonborough, Dover, Somersworth, Barrington, Berwick,
Farmington, Lebanon, Loudon, Alton, Barnstead, Epsom and Gilmanton.
This includes Interstate 93 near mile marker 44.
This also includes...
Lake Winnipesaukee.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4323 7117 4327 7125 4324 7127 4328 7157
4370 7143 4368 7076 4319 7089
TIME...MOT...LOC 2019Z 291DEG 32KT 4364 7130 4326 7142
LegroThe office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 11:18 AM EDT | Heat Advisory | GYX | Hillsborough, Rockingham | 6 hr |
| Jul 6, 12:27 PM EDT | Areal Flood Advisory | GYX | Coos | 2 hr |
| Jul 6, 1:37 PM EDT | Special Weather Statement | GYX | Coos | 38 min |
| Jul 6, 2:11 PM EDT | Special Weather Statement | GYX | Strafford | 34 min |
| Jul 6, 2:15 PM EDT | Severe Thunderstorm Warning | GYX | Coos | 60 min |
| Jul 6, 2:47 PM EDT | Special Weather Statement | GYX | Grafton | 43 min |
| Jul 6, 2:49 PM EDT | Special Weather Statement | GYX | Hillsborough | 26 min |
| Jul 6, 4:19 PM EDT | Special Weather Statement | GYX | Belknap, Strafford | 41 min |
| Jul 6, 1:05 PM EDT | Areal Flood Advisory | GYX | Franklin, Somerset | 115 min |
| Jul 6, 1:46 PM EDT | Special Weather Statement | GYX | Somerset | 29 min |
| Jul 6, 3:06 PM EDT | Special Weather Statement | GYX | Waldo | 24 min |
| Jul 6, 3:19 PM EDT | Severe Thunderstorm Warning | GYX | Androscoggin, Cumberland, Oxford | 56 min |
| Jul 6, 3:39 PM EDT | Areal Flood Advisory | GYX | Androscoggin, Kennebec, Oxford | 55 min |
| Jul 6, 3:46 PM EDT | Special Weather Statement | GYX | Waldo | 44 min |
| Jul 6, 3:49 PM EDT | Severe Thunderstorm Warning | GYX | Androscoggin, Kennebec, Lincoln, Sagadahoc | 56 min |
| Jul 6, 4:00 PM EDT | Special Weather Statement | GYX | Cumberland | 30 min |
| Jul 6, 4:05 PM EDT | Special Weather Statement | GYX | Cumberland | 40 min |
| Jul 6, 4:31 PM EDT | Special Marine Warning | GYX | 89 min | |
| Jul 6, 4:45 PM EDT | Special Marine Warning | GYX | 90 min | |
| Jul 6, 5:11 PM EDT | Special Marine Warning | GYX | 94 min |
Nearby
Severe Thunderstorm Warnings in New Hampshire, 2019Severe Thunderstorm Warnings in Maine, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.